Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 26, NWS Northern Indiana

May 28, 2020Fulton County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2020, 8:19 PM EDT for Fulton County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2020, 8:19 PM EDT (00:19 UTC)
Expired
May 28, 2020, 9:00 PM EDT
In force
41 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Fulton County, IN

The radar

The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

719 
WUUS53 KIWX 290019
SVRIWX
INC049-290100-
/O.NEW.KIWX.SV.W.0026.200529T0019Z-200529T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
819 PM EDT Thu May 28 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fulton County in north central Indiana...

* Until 900 PM EDT.

* At 818 PM EDT, a severe thunderstorm was located 9 miles west of
  Rochester, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kewanna, Leiters Ford, Bruce Lake Station, Delong, Lake Bruce,
  Tiosa and Talma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 8643 4117 8609 4116 8608 4115 8609
      4100 8640 4105 8647 4114 8647
TIME...MOT...LOC 0018Z 224DEG 36KT 4109 8637 

HAIL...<.75IN
WIND...60MPH
 
$$

RTC
2 follow-up statements
252 
WWUS53 KIWX 290033
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
833 PM EDT Thu May 28 2020

INC049-290100-
/O.CON.KIWX.SV.W.0026.000000T0000Z-200529T0100Z/
Fulton IN-
833 PM EDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHWESTERN FULTON COUNTY...

At 833 PM EDT, a severe thunderstorm was located near Rochester,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tiosa and Talma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is also possible with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4105 8630 4114 8638 4117 8634 4117 8609
      4116 8608 4115 8609
TIME...MOT...LOC 0033Z 232DEG 34KT 4114 8623 

HAIL...<.75IN
WIND...60MPH
 
$$

RTC
008 
WWUS53 KIWX 290050
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
850 PM EDT Thu May 28 2020

INC049-290100-
/O.EXP.KIWX.SV.W.0026.000000T0000Z-200529T0100Z/
Fulton IN-
850 PM EDT Thu May 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FULTON COUNTY
WILL EXPIRE AT 900 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4105 8630 4114 8638 4117 8634 4117 8609
      4116 8608 4115 8609
TIME...MOT...LOC 0050Z 224DEG 36KT 4122 8612 

$$

RTC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:39 PM EDT, 40 minutes earlier.

Area forecast discussion, May 28, 7:39 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
739 PM EDT Thu May 28 2020

.SYNOPSIS...
Issued at 220 PM EDT Thu May 28 2020

Humid conditions and chances for scattered showers and thunderstorms
will continue into tonight and Friday as a cold front moves in. Much
cooler and drier air will then follow later Friday into this
weekend. High temperatures over the weekend will only reach the mid
60s to low 70s.

&&

.SHORT TERM...(This Afternoon through Friday)
Issued at 220 PM EDT Thu May 28 2020

More organized rainfall tied to a well defined vort max across
northern portions of the area will continue to shift north and
eventually out of the area this afternoon. This should allow for
some heating and weak boundary layer destabilization late this
afternoon with isolated to scattered convection expected through
this evening. Subtle impulses in moist southerly flow preceding an
opening northern AR low will provide the focus for additional
development into the early evening.

The main frontal zone will then become the focus for rain later
tonight into Friday as it gets a solid push east from a digging
northern stream trough. The front will reach our far nw zones btw 4-
8z tonight, near the I-69 corridor by 12-13z, and clear our far
southeastern zones (Portland IN to Lima OH) by 18/19z. Coverage of
showers and embedded thunder may wane tonight but then fill back in
along the front mid morning through mid afternoon Friday in the east
due to some diurnal heating and added deep layer support from
incoming pva/height falls. Some low end MLCAPE/shear possible by
early afternoon in advance of the front from Portland IN to Lima OH
could provide a brief opportunity for a stronger thunderstorm
before the front moves through. Rapid drying/cooler and a
scattered-broken stratocumulus is expected in wake of the front
otherwise on Friday.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 220 PM EDT Thu May 28 2020

Canadian high pressure will build in under cool northwest flow this
weekend with quiet weather and highs only in the mid 60s to low 70s.
Moderating temperatures are then expected next week on the backside
of this high pressure system. Low chances for showers/storms will
also re-enter the forecast by the middle of next week as a frontal
zone sets up on the northeast fringe of a Northern Plains upper
ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 738 PM EDT Thu May 28 2020

Relatively moist airmass with lows 60s dew points and ample
instability allowed for pop-up showers and a few thunderstorms
this afternoon. These are expected to continue until around
sunset. The advancing cold front from the west may provide a
period of thunderstorms mainly at SBN, but didn't have enough
confidence to put more than a period of -SHRA at this time. With
how dry the low levels are and the shallow inverted-v profiles
gusty winds are possible with the showers and possible storms.

Also expect lower CIGs in the MVFR range as low level moisture
creeps up with the arrival of the front. The possibility is there
for IFR CIGs as well, but didn't enough confidence to put them into
this issuance.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 4:31 AM EDT, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
431 AM EDT Thu May 28 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
431 AM EDT Thu May 28 2020 /331 AM CDT Thu May 28 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-290845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
431 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 28, 7:34 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
734 PM EDT Thu May 28 2020

INZ004-290000-
St. Joseph-
734 PM EDT Thu May 28 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...

At 733 PM EDT, a strong thunderstorm was located near North Liberty,
or 7 miles west of Gulivoire Park, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
South Bend, Mishawaka, Georgetown, Gulivoire Park, Granger, North
Liberty, Lakeville, Roseland, Indian Village, Crumstown, Woodland and
Wyatt.

This includes Interstate 80 in Indiana between mile markers 75 and
81.

Heavy rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4176 8618 4154 8607 4149 8645 4161 8649
      4165 8649 4165 8650
TIME...MOT...LOC 2333Z 251DEG 17KT 4158 8638

HAIL...0.25
WIND...30MPH

RTC
Special weather statement, May 28, 7:40 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
740 PM EDT Thu May 28 2020

INZ003-012>015-020-022-290030-
La Porte-Cass-White-Marshall-Fulton-Starke-Pulaski-
740 PM EDT Thu May 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WHITE...
PULASKI...WESTERN FULTON...NORTHWESTERN CASS...STARKE...SOUTHWESTERN
MARSHALL AND SOUTHERN LA PORTE COUNTIES...

At 738 PM EDT/638 PM CDT/, radar indicated potentially strong
thunderstorms were located along a line extending from near La
Crosse to 8 miles east of Monticello. Movement was northeast at 30
mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Knox, Winamac, North Judson, Kingsford Heights, Culver, Royal Center,
Hamlet, La Crosse, Pulaski, Oak Grove, Ripley, Hanna, Kewanna,
Burnettsville, Fulton, Monterey, Lomax, Beardstown, Brems and Star
City.

Heavy rainfall is also possible with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4157 8659 4088 8623 4070 8653 4074 8653
      4074 8665 4129 8693 4132 8693
TIME...MOT...LOC 2338Z 218DEG 28KT 4129 8686 4077 8661

HAIL...0.25
WIND...30MPH

RTC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:46 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.